Alert archive / South Dakota / Wind Advisories in 2024

Wind Advisory 9, NWS Sioux Falls, SD

May 5, 20244 states

NWS Sioux Falls, SD issued this wind advisory at May 5, 2024, 2:31 PM CDT for 4 states. It took effect at May 6, 2024, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 5, 2024, 2:31 PM CDT (19:31 UTC)
In effect from
May 6, 2024, 7:00 AM CDT
Expired
May 6, 2024, 7:00 PM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD
All 40 counties

Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS73 KFSD 051931
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
231 PM CDT Sun May 5 2024

SDZ038-050-052-053-057>059-063-064-060345-
/O.NEW.KFSD.WI.Y.0009.240506T1200Z-240507T0000Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Kimball, White Lake, Huron, Burke, Lake
Andes, Armour, Wessington Springs, Gregory, Mitchell, Woonsocket,
Platte, Alpena, Corsica, Plankinton, Marty, Wagner, Delmont,
Chamberlain, and Stickney
231 PM CDT Sun May 5 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Jerauld, Beadle, Sanborn, Aurora, Brule, Charles Mix, 
  Douglas, Gregory, and Davison Counties.

* WHEN...From 7 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NEZ013-014-SDZ039-040-054>056-060>062-065>071-060345-
/O.NEW.KFSD.WI.Y.0009.240506T1500Z-240507T0000Z/
Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Freeman, Lake Preston, Harrisburg, Emery,
Flandreau, Allen, Arlington, Howard, Clayton, Menno, Orland,
Sioux Falls, Lennox, Avon, Tabor, Ponca, Parkston, Wakefield,
Montrose, Irene, De Smet, Springfield, Canton, Vermillion,
Parker, North Sioux City, Hurley, Chancellor, Marion,
Bridgewater, Alcester, Tea, Elk Point, Centerville, Jefferson,
Brookings, Salem, Yankton, Madison, Viborg, Alexandria, South
Sioux City, Canistota, Scotland, Beresford, Tripp, and Tyndall
231 PM CDT Sun May 5 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast Nebraska and east central and 
  southeast South Dakota.

* WHEN...From 10 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MNZ071-072-080-081-089-090-097-098-060345-
/O.NEW.KFSD.WI.Y.0009.240506T1600Z-240507T0000Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Including the cities of Tyler, Jackson, Hendricks, Fulda,
Marshall, Windom, Worthington, Mountain Lake, Slayton, Luverne,
Ivanhoe, Lakefield, Pipestone, and Lake Benton
231 PM CDT Sun May 5 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT MONDAY...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles, 
  Pipestone, and Rock Counties.

* WHEN...From 11 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SST
4 follow-up statements
404 
WWUS73 KFSD 060211
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
911 PM CDT Sun May 5 2024

IAZ001>003-012-013-020-061015-
/O.EXA.KFSD.WI.Y.0009.240506T1600Z-240507T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-
Including the cities of Spirit Lake, Inwood, Rock Valley,
Sanborn, Orange City, George, Sheldon, Hartley, Le Mars, Arnolds
Park, Sioux Center, Hawarden, Rock Rapids, Milford, Hull,
Larchwood, and Sibley
911 PM CDT Sun May 5 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT MONDAY...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Dickinson, Lyon, O'Brien, Osceola, Plymouth, and Sioux 
  Counties.

* WHEN...From 11 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SDZ038-050-052-053-057>059-063-064-061015-
/O.CON.KFSD.WI.Y.0009.240506T1200Z-240507T0000Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Wessington Springs, Chamberlain,
Kimball, Alpena, Armour, Plankinton, Burke, Gregory, Marty,
Woonsocket, Mitchell, Stickney, Platte, White Lake, Corsica,
Delmont, Wagner, and Lake Andes
911 PM CDT Sun May 5 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT MONDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jerauld, Beadle, Sanborn, Aurora, Brule, Charles Mix, 
  Douglas, Gregory, and Davison Counties.

* WHEN...From 7 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NEZ013-014-SDZ039-040-054>056-060>062-065>071-061015-
/O.CON.KFSD.WI.Y.0009.240506T1500Z-240507T0000Z/
Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Chancellor, Vermillion, Sioux Falls,
Harrisburg, Lake Preston, Tabor, Canton, Clayton, Salem,
Canistota, Centerville, Tripp, Springfield, South Sioux City,
Montrose, Tyndall, Alcester, Ponca, Emery, De Smet, Irene,
Orland, Menno, North Sioux City, Flandreau, Marion, Viborg,
Beresford, Parkston, Howard, Wakefield, Parker, Tea, Yankton,
Jefferson, Scotland, Freeman, Bridgewater, Madison, Arlington,
Lennox, Avon, Elk Point, Allen, Alexandria, Hurley, and Brookings
911 PM CDT Sun May 5 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast Nebraska and east central and 
  southeast South Dakota.

* WHEN...From 10 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MNZ071-072-080-081-089-090-097-098-061015-
/O.CON.KFSD.WI.Y.0009.240506T1600Z-240507T0000Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Including the cities of Tyler, Lake Benton, Lakefield, Windom,
Pipestone, Jackson, Hendricks, Mountain Lake, Luverne, Ivanhoe,
Marshall, Worthington, Slayton, and Fulda
911 PM CDT Sun May 5 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT MONDAY...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles, 
  Pipestone, and Rock Counties.

* WHEN...From 11 AM to 7 PM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Dux
772 
WWUS73 KFSD 060912
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
412 AM CDT Mon May 6 2024

SDZ038-050-052-053-057>059-063-064-061730-
/O.CON.KFSD.WI.Y.0009.240506T1200Z-240507T0000Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Burke, Armour, Wagner, Gregory,
Chamberlain, Woonsocket, Kimball, Lake Andes, Huron, Marty,
Platte, Wessington Springs, Alpena, Corsica, Stickney, Delmont,
Mitchell, White Lake, and Plankinton
412 AM CDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jerauld, Beadle, Sanborn, Aurora, Brule, Charles Mix, 
  Douglas, Gregory, and Davison Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NEZ013-014-SDZ039-040-054>056-060>062-065>071-061730-
/O.CON.KFSD.WI.Y.0009.240506T1500Z-240507T0000Z/
Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Sioux Falls, Centerville, Lennox, Elk
Point, Bridgewater, Howard, Montrose, Wakefield, Marion, Tea,
Canton, Chancellor, Parker, Springfield, Alcester, Ponca,
Vermillion, Viborg, Menno, Tabor, Scotland, Lake Preston,
Madison, Clayton, Hurley, Orland, Salem, Allen, Avon, Parkston,
Alexandria, Freeman, Tyndall, Yankton, De Smet, Brookings, Emery,
Beresford, Flandreau, Canistota, Tripp, Irene, Jefferson, North
Sioux City, South Sioux City, Arlington, and Harrisburg
412 AM CDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast Nebraska and east central and 
  southeast South Dakota.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-061730-
/O.CON.KFSD.WI.Y.0009.240506T1600Z-240507T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln-Lyon-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-
Including the cities of Sioux Center, Rock Valley, Rock Rapids,
Mountain Lake, Sibley, Worthington, Luverne, Slayton, Marshall,
Sheldon, Hendricks, Hawarden, Jackson, Windom, Spirit Lake,
Arnolds Park, Larchwood, Inwood, Tyler, Hartley, Ivanhoe, George,
Lake Benton, Milford, Fulda, Lakefield, Orange City, Hull,
Pipestone, Sanborn, and Le Mars
412 AM CDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...From 11 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SG
896 
WWUS73 KFSD 061450
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
950 AM CDT Mon May 6 2024

SDZ038-050-052-053-057>059-063-064-070000-
/O.CON.KFSD.WI.Y.0009.000000T0000Z-240507T0000Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Kimball, Gregory, Lake Andes, Mitchell,
Corsica, Burke, Platte, Wagner, Armour, Chamberlain, Alpena,
Woonsocket, Marty, Delmont, White Lake, Huron, Plankinton,
Stickney, and Wessington Springs
950 AM CDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Jerauld, Beadle, Sanborn, Aurora, Brule, Charles Mix, 
  Douglas, Gregory, and Davison Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Showers and thunderstorms this afternoon and 
  early evening may result in locally higher wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NEZ013-014-SDZ039-040-054>056-060>062-065>071-070000-
/O.CON.KFSD.WI.Y.0009.240506T1500Z-240507T0000Z/
Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Flandreau, Arlington, Jefferson, Howard,
Viborg, Tyndall, Tabor, Scotland, Allen, Brookings, Avon, Ponca,
Sioux Falls, Beresford, Elk Point, Tea, Springfield, Salem,
Centerville, Freeman, Lake Preston, Yankton, Hurley, Tripp,
Clayton, Alexandria, Canistota, Emery, Alcester, Lennox, North
Sioux City, Wakefield, Menno, De Smet, Vermillion, Orland,
Chancellor, Canton, Parkston, Madison, Bridgewater, Harrisburg,
Marion, Parker, Montrose, Irene, and South Sioux City
950 AM CDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast Nebraska and east central and 
  southeast South Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-070000-
/O.CON.KFSD.WI.Y.0009.240506T1600Z-240507T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln-Lyon-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-
Including the cities of Tyler, Lake Benton, Rock Valley, Hartley,
Hawarden, Marshall, George, Mountain Lake, Orange City, Inwood,
Larchwood, Le Mars, Rock Rapids, Sibley, Hendricks, Hull, Arnolds
Park, Fulda, Jackson, Spirit Lake, Worthington, Lakefield,
Pipestone, Ivanhoe, Luverne, Sioux Center, Sheldon, Milford,
Sanborn, Slayton, and Windom
950 AM CDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Kalin
568 
WWUS73 KFSD 062353
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
653 PM CDT Mon May 6 2024

IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ038>040-050-052>071-070100-
/O.EXP.KFSD.WI.Y.0009.000000T0000Z-240507T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln-Lyon-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Hurley, Armour, Rock Rapids, Wagner,
Parker, Menno, Irene, Stickney, Alpena, Hawarden, Marty, Allen,
Harrisburg, Rock Valley, Salem, Vermillion, Worthington,
Arlington, Yankton, Beresford, Corsica, Montrose, Sibley, Elk
Point, Tyler, Fulda, Orange City, Hendricks, Wakefield, Gregory,
Jackson, Orland, Burke, Scotland, Canistota, Marion, Chamberlain,
Lake Benton, Milford, Alcester, Sioux Falls, Lennox, Lakefield,
Woonsocket, Sheldon, Flandreau, Tyndall, Mitchell, Lake Andes,
Wessington Springs, Pipestone, De Smet, South Sioux City,
Plankinton, Brookings, Parkston, Chancellor, George, Platte,
Clayton, Springfield, Avon, Freeman, White Lake, Ivanhoe, Hull,
Windom, Tabor, Marshall, Larchwood, Madison, Sanborn,
Centerville, Inwood, Spirit Lake, Tea, Mountain Lake, Alexandria,
Sioux Center, Arnolds Park, Ponca, Slayton, Tripp, Delmont,
Howard, Hartley, Le Mars, Huron, Emery, Canton, Kimball,
Bridgewater, North Sioux City, Luverne, Jefferson, Viborg, and
Lake Preston
653 PM CDT Mon May 6 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

While southeast winds remain gusty this evening, speeds will 
continue to slowly trend downward. Thus the advisory will be allowed 
to expire.

$$

JH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 5, 12:39 PM CDT, 1 hour 52 minutes earlier. Its key messages:

  • Conditions will continue to trend warmer into the early part of the week with highs returning to upper 60s and low 70s for today and Monday.
  • Winds may near advisory levels on Monday afternoon in areas along and west of I-29.
  • A few strong to severe storms will be possible Monday afternoon and evening, with the greatest severe threat currently focused along and south of the lower Missouri River corridor into parts of northwestern IA.
  • Periodic rain chances continue for much of the upcoming week, with highs in the 60s to lower 70s.
Area forecast discussion, May 5, 12:39 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1239 PM CDT Sun May 5 2024

.KEY MESSAGES...

- Conditions will continue to trend warmer into the early part
  of the week with highs returning to upper 60s and low 70s for
  today and Monday.

- Winds may near advisory levels on Monday afternoon in areas
  along and west of I-29.

- A few strong to severe storms will be possible Monday
  afternoon and evening, with the greatest severe threat
  currently focused along and south of the lower Missouri River
  corridor into parts of northwestern IA.

- Periodic rain chances continue for much of the upcoming week,
  with highs in the 60s to lower 70s.

&&

.DISCUSSION...
Issued at 400 AM CDT Sun May 5 2024

Look for a pretty decent day ahead as surface high pressure
continues to exert its influence across the region. While the surface
ridge axis is located directly over our area this morning, it will
shift eastward during the day - into the Mississippi Valley by this
evening. Winds will be southerly in a weak warm air advection regime
on the backside of the high, and this will result in warmer
temperatures for today. With 850 mb temperatures of 7 to 10 degrees
across the area, look for highs in the upper 60s to lower 70s. A
deepening surface trough over eastern MT and WY will result in an
increasing surface pressure gradient (SPG) across our area, and this
will result in increasing winds by the afternoon. This will be most
pronounced west of Interstate 29 where the SPG is tighter and winds
at the top of the mixed layer are higher.

Tonight will see an increase in cloudiness - this as the
aforementioned surface trough continues to deepen and shift into
western SD, as an upper level low moves out of the Four Corners
region into eastern WY and CO overnight. As the SPG continues to
tighten over our area, winds will remain breezy during the night
time hours. With the breezy conditions and warm air advection, it
will be a mild night for this time of year with lows in the upper
40s to lower 50s.

The upper level low lifts through western NE and western SD/ND on
Monday and Monday night, while the surface low shifts northward
through the western Dakotas - pulling a warm front northward across
the region. With that, showers and thunderstorms will return to our
area for Monday and Monday night. There remains a potential for
strong to severe storms over the area on Monday afternoon/evening -
as outlined in the SPC Day 2 convective outlook (a Slight risk
[level 2 of 5] through the lower MO River Valley/northeast NE/parts
of northwest IA and a Marginal risk [level 1 of 5] north to around
the I-90 corridor). There are caveats however, with most models
indicating instability on the lower side - generally less than 1000
J/KG. At the same time, ensembles continue with low probabilities of
CAPE greater than 1000 J/KG - at only 10-20% over our area. The
latest CSU machine learning probabilities are on the lower side
for severe weather, with CIPS analog probabilities also on the
lower side - 10-15%. There is however plenty of 0-6 bulk shear
(around 40-50 kts) with strong winds through the low to mid
levels. So in summary, while this in not a slam dunk for severe
weather in our area, cannot rule out the potential for at least
a few stronger storms. Related, with the strong winds aloft, it
will be a windy day with sustained winds of 20-30 mph and gusts
of 40 to 45 mph. It will be a relatively warm day with highs in
the upper 60s to lower 70s. Any storms on Monday will exit our
area very early Tuesday morning. We could again see moderate to
heavy rain with the system, with latest ensembles indicating
around a 70% probability of receiving at least half an inch of
rain.

For Tuesday through Friday, small to moderate (20-50%) rain chances
linger through the period. This as the aforementioned upper level low
rotates back to the northwest into the northern Rockies on Tuesday,
then back into the Northern Plains on Wednesday. It then only slowly
shifts to the east on Thursday and Friday, with perhaps a drying
trend toward next weekend. Highs through the period will be mainly
in the 60s with lows in the 40s. It looks to be a breezy each day.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1238 PM CDT Sun May 5 2024

VFR conditions are expected to largely prevail this TAF cycle.
Latest satellite imagery shows mostly sunny skies with a bit of cu
starting to develop across across NW Iowa. Should see cu become more
widespread this afternoon with the aid of diurnal heating. In regard
to winds, look for S/SE to continue this afternoon, with gusts
between 20 to 25 MPH possible in areas along and west of I-29.
Otherwise, look for stratus to gradually build in from the west
overnight and breezy winds to become more widespread, with gusts
between 30 to 50 MPH possible after daybreak. Showers and storms
will be possible for much of the day Monday, resulting in periods of
reduced cigs and vsbys.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...SST
Hazardous weather outlook, May 5, 4:35 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 AM CDT Sun May 5 2024

MNZ071-072-097-098-SDZ038>040-050-052>070-060945-
Lincoln-Lyon-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
435 AM CDT Sun May 5 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional chances for scattered showers and thunderstorms return
on Monday into early Tuesday. There may be a risk for a few strong
to severe storms. Continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-060945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon-
Dakota-Union-
435 AM CDT Sun May 5 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Patchy fog may be possible this morning. Localized visibility less
than 1 mile may be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional chances for scattered showers and thunderstorms return
on Monday night into Tuesday. There may be a risk for a few strong
to severe storms. Continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2024Wind Advisories in Minnesota, 2024Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.